Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Feeling something stuck in oesophagus after taking pill. Concerned

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
i got this feeling after a take pills like there stuck in my esofogus, but usually it goes away,now every time i eat or swallow i get chest pains. it feels like it's connected with the pills i'm taking, maybe i didn't take them with enough water?
Posted Fri, 26 Oct 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 31 minutes later

Thank you for your query.

1. There is probably a muscle dysfunction of the esophageal muscles giving rise to the feeling of pills getting stuck in the throat and chest pains. Acid reflux and esophagitis may have to be ruled out by a Flexible Esophagoscopy by a Gastroenterologist. A Barium swallow study may help to rule out strictures or other obstructions.

2. Your current medications (Lorazepam and Fluoxetine) have their share of many observed side effects and relevant to this context is their action on involuntary muscles.

3. You need to get an ENT Specialist to examine your throat. A Videolaryngoscopy is a simple procedure to look all the way down into the throat. Especially if this is happening again and again. If the Videolaryngoscopy is clear then it means that the foreign body sensation (of food stuck in the throat) is due to muscle spasms or undue relaxation due to your medication. Swallowing with less water is not of much significance.

I must emphasize that there is no cause for worry if this problem is only with pills and not while eating food. Get your throat examination and correct medication prescribed by a local doctor for prompt relief.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Feeling something stuck in oesophagus after taking pill. Concerned 2 hours later
the problem started i think from the pills, but now the irritation/pain happens every time i swallow anything - food, drink, pills. even when i'm not eating i feel a pressure/ annoyance in my chest.
Answered by Dr. Sumit Bhatti 20 hours later

Thank you for writing back.

1. You seem to be having some form of esophagitis or esophageal spasms which need investigation.

2. Any sudden movement, spasm of any muscle (often due to stress) or swallowing with a dry, dehydrated or inflamed throat may cause the feeling of a pill stuck inside. This feeling may also occur when the cartilages of the throat and voice box grind against the spine or other ligaments. I am not sure if you are experiencing an abnormal muscle movement much after swallowing like a regurgitation or a reverse peristalsis. There are many rare conditions that may cause this such as esophageal webs, pharyngeal pouches, cricopharyngeal muscle spasm ans so on. I have no idea as to your weight, blood tests (such as hemolglobin and thyroid function tests), sinus CT or any means of direct observation. Chronic acid reflux may be a contributing cause of the irritation and spasms in the throat and chest.

3. Get a Gastroenterologist's opinion. You may be advised a Barium Swallow study or an Esophageal Manometry. Fiberoptic Endoscopic Evaluation of Swallowing (FEES) / Fiberoptic Endoscopic Evaluation of Swallowing with Sensory Testing (FEESST) are newer methods of evaluating swallowing problems.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor